Alert archive / Maine / Beach Hazards Statements in 2022

Beach Hazards Statement 20, NWS Caribou, ME

August 18, 2022Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Aug 18, 2022, 4:19 PM EDT for Hancock County, Washington County, Maine. It took effect at Aug 19, 2022, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 18, 2022, 4:19 PM EDT (20:19 UTC)
In effect from
Aug 19, 2022, 8:00 AM EDT
Expired
Aug 19, 2022, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2022-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2022-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

367 
WHUS41 KCAR 182019
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
419 PM EDT Thu Aug 18 2022

MEZ029-030-191000-
/O.NEW.KCAR.BH.S.0020.220819T1200Z-220820T0000Z/
Coastal Hancock-Coastal Washington-
419 PM EDT Thu Aug 18 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

* WHAT...The warm air temperatures in the upper 70s may cause
  people to underestimate the dangers of the cold water
  temperatures which are currently only in the mid 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
2 follow-up statements
641 
WHUS41 KCAR 190117
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
917 PM EDT Thu Aug 18 2022

MEZ029-030-191200-
/O.CON.KCAR.BH.S.0020.220819T1200Z-220820T0000Z/
Coastal Hancock-Coastal Washington-
917 PM EDT Thu Aug 18 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT FRIDAY
THROUGH FRIDAY EVENING...

* WHAT...The warm air temperatures in the upper 70s may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only in the mid 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
825 
WHUS41 KCAR 190638
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
238 AM EDT Fri Aug 19 2022

MEZ029-030-200000-
/O.CON.KCAR.BH.S.0020.220819T1200Z-220820T0000Z/
Coastal Hancock-Coastal Washington-
238 AM EDT Fri Aug 19 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the upper 70s may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only in the mid 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

VJN

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Aug 18, 12:50 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 18, 12:50 PM EDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1250 PM EDT Thu Aug 18 2022

.SYNOPSIS...
Low pressure will lift north across the region today.
The low will exit across the Maritimes Friday. High pressure
will cross the region Saturday into Sunday. A cold front will
stall across northern Maine later Sunday into Monday.
&&

.NEAR TERM /THROUGH TONIGHT/...
Update...
Vertically stacked surface/upper level low pressure will lift
north across the forecast area through the afternoon. Showers
will occur across the region through the afternoon along with
cloudy/mostly cloudy skies. High temperatures will range from
the upper 60s to around 70 across the forecast area. Have
updated to adjust for current conditions along with expected
afternoon temperatures, clouds and shower chances.

Previous Discussion...
Shwrs and patchy DZ should msly end by late tngt ovr Downeast
areas and across the N by Fri morn, and with lgt winds, patchy
fog will be possible across the FA late tngt if we get enough
breaks in the cldnss. With cldnss and patchy fog with relatively
high sfc dwpts, ovrngt lows will be a little warmer then climo
for this tm of season.
&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A ridge of high pressure will begin to build back into the state
on Friday as low pressure retreats eastward into the Canadian
Maritimes. Lingering pressure gradient will keep breezy winds
Friday and Saturday afternoons with mixing heights to 850 mb
expected. Isolated rain showers may linger across the north
early Friday morning, and will quickly dissipate through the day
as the low continues to move off to the east. As skies clear
under the building high pressure, temperatures will rebound to
and above seasonal averages. High temperatures on Friday will
reach into the mid to upper 70s, and Friday night temperatures
will dip into the mid 50s.

On Saturday, temperatures will continue to climb with mostly
clear skies and southwesterly warm air advection. This pattern
will lead to temperatures soaring above seasonal averages.
Recent guidance runs have trended upwards, such that high
temperatures on Saturday are now projected to reach into the 80s
across the forecast area, with the Bangor area having potential
to reach into the upper 80s. As skies remain mostly clear and
winds light Saturday night, a return of patchy fog is possible,
especially along the coast where moisture levels are highest.
&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A period of unsettled weather is expected beginning on Sunday
and leading into the early part of next week. A cold front will
approach the area from the west, but great uncertainty remains
among ensemble guidance as to when this front will push through
the area, or if the front will even be the primary source for
rain Sunday into Monday. The GEFS introduce the threat for rain
earliest, with moisture advected in out ahead of the incoming
trough. There is agreement among various ensembles that another
area of low pressure will sit off the Mid-Atlantic coast, which
could approach the area from the south heading into the early
part of next week. Leaned on the NBM for this forecast to
account for the uncertainty that exists. The greatest chance for
thunder will be Sunday into Monday as the cold front pushes into
the area, especially if the timing of the cold front lines up
with peak diurnal heating Sunday afternoon. A chance for daily
rain showers remains through Wednesday under this unsettled
pattern.
&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
NEAR TERM: Variable conditions, generally ranging from VFR to
IFR, will occur across the region through the afternoon with
showers. Variable winds around 10 knots.

This Eve...Nrn TAF sites MVFR/IFR clgs/vsbys in rn/shwrs.
Downeast sites MVFR/low VFR clgs in sct to isold shwrs and
patchy drizzle. Lgt winds.

Late tonight...All TAF sites MVFR/IFR clgs/ocnl vsbys in
sct/isold shwrs/patchy fog. Lgt NW winds.

SHORT TERM: Friday through Saturday night...VFR conditions
across all terminals, with a slight chance of showers early to
the north. W to NW winds 5 to 10 kts with gusts to 20 kts Fri
afternoon. Winds become light and shift SW on Sat.

Sunday...VFR early. Brief periods of MVFR/IFR possible early Sun
morning in patchy fog. Ceilings may fall towards MVFR during
the afternoon with a chance of showers and thunderstorms,
especially across northern terminals. S winds around 10 knots.

Sunday night...Brief MVFR at northern terminals with a chance
of showers early, then VFR. VFR across all other terminals.
Light S winds.

Monday...VFR early. Conditions deteriorating towards MVFR
during the afternoon with a chance of showers. S winds 5 to 10
kts.
&&

.MARINE...
NEAR TERM: Winds/seas will remain below small craft advisory
levels this afternoon through tonight. Isolated/scattered
showers this afternoon. Patchy fog this afternoon.

SHORT TERM: Winds/seas below small craft advisory levels Thursday
night through the weekend.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Norcross/VJN
Short Term...AStrauser
Long Term...AStrauser
Aviation...Norcross/VJN/AStrauser
Marine...Norcross/AStrauser
Hazardous weather outlook, Aug 18, 3:26 AM EDT, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
326 AM EDT Thu Aug 18 2022

MEZ001>006-010-011-015>017-029>032-191000-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
326 AM EDT Thu Aug 18 2022

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-191000-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
326 AM EDT Thu Aug 18 2022

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VJN

In the hours before

Local storm report, Aug 18, 2:34 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
234 PM EDT THU AUG 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 AM     HEAVY RAIN       2 SSE KINGSBURY         45.09N 69.63W
08/18/2022  M2.00 INCH       PISCATAQUIS        ME   TRAINED SPOTTER

&&

Nearby

Beach Hazards Statements in Maine, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.